Maryland, 2020

Damaging Wind in Maryland, July 6, 2020

July 6, 2020 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a frontal boundary produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a frontal boundary produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 6, 6:43 PM EST, 51 minutes earlier.

Area forecast discussion, Jul 6, 6:43 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
743 PM EDT Mon Jul 6 2020

.SYNOPSIS...
Weak high pressure will remain centered along the mid Atlantic
coast today, before moving farther offshore on Tuesday. Low
pressure moves from the deep south to the Carolina coast on
Wednesday, and slowly tracks northeast to the mid Atlantic coast
through Friday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 215 PM EDT Monday...

Latest analysis indicating ~1022 mb sfc high pressure centered
well off the Carolina coast with sfc low pressure over Atlantic
Canada. A weak sfc trough/frontal boundary extends SW from this
low into the northern mid-Atlantic region. More importantly, the
flow aloft is from the NW over the NE CONUS/New England, with
the H5 gradient weakening farther S over the local area (with
more of a WNW direction). A Severe Tstm Watch has been issued
across the northern tier of the CWA (from Fluvanna Co to the
northern Neck to Accomack VA). The main concern will be from
strong heating that has occurred this aftn interacting with the
NW flow aloft. SPC mesoanalysis depicts sfc-based CAPES on the
order of 3000 J/Kg or more of VA W of the Bay (while it stays
somewhat more stable/capped on the eastern shore until very late
aftn/early evening). The models then show a greater enhancement
of instability moving across the region (especially NE zones)
by early evening as shortwave energy moves through the NW flow
aloft. Latest PoPS are forecast to be 30-50% from the northern Piedmont
to the northern Neck into early evening, buffered by 20-30%
across the neighboring counties to the S and E of this (with
<20% elsewhere). The best chance for strong to severe storms
will likely occur into the evening as the shortwave tracks
through and the NE zones (including the MD eastern shore). These
zones will be the most favored as the modeled effective shear
will be 25-30 kt (elsewhere it will tend to be 20-25 kt or
less). PoPs on the MD eastern shore have been raised to 50-60%
this evening. The main threats will be from strong/damaging
winds with an isolated threat for hail also present in the
strongest cores.

Slight chance/chance PoPs linger through 06- 09Z on the eastern
shore. Otherwise, drying overnight with lows mainly 70-75F.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 345 PM EDT Monday...

On Tue, the trough aloft will be offshore of the Delmarva coast and
overall conditions in the morning should be partly to mostly
sunny w/ dry conditions. The overall mid level pattern will
feature a developing weak trough over the TN Valley and deep
south, with a weak ridge over the local area (especially near
the coast). Latest 12Z/06 GFS/NAM/ECMWF generally remain in
good agreement that the deeper moisture will stay S of the local
area and therefore PoPs will again be mainly diurnal with just
scattered 30-40% coverage across south central VA/interior NE
NC and mostly 20% or lower elsewhere (did maintain ~30% PoP on
the MD eastern shore for some seabreeze induced tstms in the
aftn). Highs will be slightly cooler compared to Mon, primarily
in the mid 80s to around 90F at the immediate coast and over
most of NE NC, with lower 90s elsewhere. It will continue to be
humid however. From Tue night into early Wed, the low moves ENE
to near the SC coast, and then is expected to linger near the
border of NC/SC coast during Wed with weak steering flow aloft.
Have at least some PoPs across the southern zones all night Tue
night, then spreading N during Wed, with likely PoPs Wed aftn
over the S. It will be rather humid Wed with dew pts remaining
in the lower to mid 70s even through the aftn hrs, but highs
will be slightly cooler (especially in the S) due to more
clouds, ranging from the lower to mid 80s S to the upper
80s/near 90 N. The potential for localized flash flooding
increases Wed in the south where WPC has a day 3 Marginal for
excessive rain, and all zones Thu as PWAT values surge to 1.75"+
along with the weak steering flow. Will have high chc to likely
PoPs Thu with highs in the 80s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 345 PM EDT Monday...

After the coastal low moves northeast of the area, expect a broad
upper trough to settle in across the eastern part of the United
States through the weekend. This will keep a residual surface trough
across the area as well leading to the typical summertime scattered
afternoon/evening showers and storms. Best chances for this would be
Friday and again Saturday with a little more upper moisture but each
day will have chances for showers/storms. Temperatures seasonable
generally in the upper 80s and lower 90s. Lows in the upper
60s/lower 70s.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 745 PM EDT Monday...

A large cluster of tstms is located across NE MD and nrn DE as
of 00z. This activity is expected to drift SE over the next few
hours, and potentially affects SBY between 02-05z. This will
bring the potential for MVFR or IFR conditions, primarily in
vsby, and locally strong wind gusts. A chc of showers will then
linger at SBY through 09z. Otherwise, there is only a slight
chc of a shower or tstm through 06z at RIC/PHF, with mainly dry
conditions at ORF/ECG. The wind will remain southerly tonight
outside of any showers/tstms, with speeds of 5-8kt. Mostly sunny
Tuesday with SCT aftn CU and a S to SSE wind of 8-10kt. There is
a 20% chc of aftn showers/tstms at most sites, and ~30% at SBY.

Increased coverage of showers/tstms is expected Wednesday
through Saturday as low pressure is expected to lift NE along
the coastal Carolinas and Mid Atlantic coast. Patchy morning
stratus is also possible Thursday through Saturday as low-level
moisture increases.

&&

.MARINE...
As of 345 PM EDT Monday...

Generally south winds tonight through Wednesday with the broad high
off the coast and weak low pressure over the southeastern states.
May be a few hours late this afternoon into this evening with gusts
of up to 20 kt in the bay and coastal waters, but these gusts should
diminish after midnight. The aforementioned southeast low is
expected to move off the Carolina coast later Wed night. This will
allow winds to turn onshore and increase. A great deal of
uncertainty of the exact track and timing of the low itself, but
there will likely be a period of small craft advisory conditions at
some point Wednesday night into Thursday. The low will move
northeast of the area by Friday, although a lingering trough will
continue. As such, winds will briefly turn northwest on Thursday but
then shift back south on Friday. Seas will be 1-2 ft in the bay
tonight into Wed and 2-3 ft over the open waters.

&&

.TIDES/COASTAL FLOODING...
As of 345 PM EDT Monday...

Will be issuing another Coastal Flood Statement for Bayside of
the MD eastern shore for marginal/nuisance tidal flooding with
the upcoming high tide later tonight/early Tue AM due to the
persistent southerly flow.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB/TMG
LONG TERM...MRD
AVIATION...AJZ
MARINE...MRD
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Jul 6, 7:04 PM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
804 PM EDT Mon Jul 6 2020

NCZ012>017-030>032-102-VAZ048-060>062-065>069-079>090-092-093-
095>098-100-509>520-523>525-080015-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Brunswick-Dinwiddie-Prince George-Charles City-New Kent-Gloucester-
Middlesex-Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-York-Newport News-Hampton/Poquoson-
804 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ064-075>078-099-521-522-080015-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Accomack-
Western Essex-Eastern Essex-
804 PM EDT Mon Jul 6 2020

...SEVERE THUNDERSTORM WATCH 333 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia, north central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 6, 2:53 PM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
353 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND DMG     2 NNW PROSPECT          37.34N 78.57W
07/05/2020                   PRINCE EDWARD      VA   911 CALL CENTER

            SEVERAL TREES WERE REPORTED DOWN ACROSS THE
            COUNTY.

&&

ESS

The radar

The Dover AFB radar (KDOX), 61 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
July 6, 7:34 PM EST
Where
Dorchester County, 1.08 mi E of Cambridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.570, -76.060

Tree was downed on Roslyn Avenue near Cambridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911036.